How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15368
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog ate a tube of Desitin cream. He has thrown up a

Customer Question

My dog ate a tube of Desitin cream. He has thrown up a couple of times, but that has now subsided. Do I need to take him to the vet?
JA: I'm sorry to hear that. The Veterinarian will know if your dog will be able to digest that. What is the dog's name and age?
Customer: Duke, he is a great dane lab mix and is 4 years olds.
JA: Is there anything else the Veterinarian should be aware of about Duke?
Customer: Not that I am aware of. I have heard that desitin can cause zinc poisoning so that is my main concern. His eyes are usually somewhat red due to allergies and they are now more white than they normally are. Could that be a symptom of Zinc Poisoning?
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 8 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 8 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian.

I am sorry to hear that Duke ingested Desitin cream.

When did he eat this?

Is it the formula with zinc?

How much did he eat (tablespoon, teaspoon, 4 ounce tube)?

How much does Duke weigh?

Does Duke have any long term health issues I should be aware of?

How is he feeling/behaving now other than the vomiting?

Did he vomit any of the ointment or just water/food?

How long after eating the ointment did he start vomiting?

When is the last time he vomited?

Thanks for your patience with my questions, the responses will be important for my recommendations.

Customer: replied 8 months ago.
He ate the destinin cream between 9:00 and 9:45 this morning. He started vomiting around 10:30 this morning. The Desitin does have zinc oxide in it. It was a 2 oz tube a little over half used. He chewed it up and I am not sure how much of it he actually ingested. Duke weighs 103 lbs. He has allergies that make his eyes red, but other than that no other health. Right now he is acting fine and running around outside. The only thing I have noticed is that his eyes are not as red as they normally are. I did not see any cream in his vomit, just food. He last vomited at noon.
Expert:  Dr. Kara replied 8 months ago.

The tube pieces could lead to a blockage or cut in his intestinal tract. It doesn't sound like he ate much of it so that is better.

Zinc in diaper ointments is toxic for dogs and can lead to red blood cell damage and stomach and intestinal ulcers, but they do need to eat and absorb a certain amount to get sick. And it takes a few days for the zinc to be digested, absorbed and affect the red cells. So his change in skin around the eye color is probably not related.

The good news is that zinc is a horrible irritant to the stomach lining so they often vomit up most of the ointment before it has time to sit in the acidic stomach environment and get absorbed. I suspect that is what is happening with him.

Also the ointment he ate is very high in fats and will likely cause some loose stool and maybe mild stomach upset, but no long term effects.

If he ate a large tub of it we might have more concerns, but if he ate part of the smaller 2 oz tube then he probably didn't eat enough of it for that to be of concern. For a big dog his size (103pounds) if he didn't eat much, you may be lucky enough not to see any diarrhea.

Given that he vomited several times the ointment was likely mixed in with the food and hard to see, but likely much of it was vomited back up.

Since he is still nauseous even though most of the ointment is probably vomited back up you can use an acid reducing medication to help with that. You can give either:

1) Pepcid-ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours.

OR

2) Prilosec (omeprazole) at a dose of one 20mg tablet per 40 to 80 pounds of body weight every 24 hours.

These will reduce stomach acid and should help settle his stomach. They are quite safe and can be used for several days if necessary.

Pick up his water for an hour or so to let the acid reducer work. Then just give him small amounts.

I would hold off feeding anything until later today or tomorrow morning, then I'd feed a bland diet. A homemade diet for this is 1/3 boiled, lean hamburger or boiled, white, skinless chicken, all fats and juices drained off the meat, and 2/3 boiled, plain white rice. Feed small meals several times a day.

If his stools are normal for 3 days you can then transition him back to his regular diet by slowly adding more regular and less bland over 4 to 5 days.

All in all I think your fellow will be fine if we can stop his vomiting, please let me know if you have any further questions.

Expert:  Dr. Kara replied 7 months ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****